Antimicrobials: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antimicrobials

Sample item

During a rapid intravenous infusion of vancomycin, a patient develops flushing and an erythematous rash over the face, neck and upper trunk with mild hypotension. What is the mechanism of this reaction?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Direct, non-immunological histamine release from mast cells

Vancomycin infusion reaction (formerly red man syndrome) results from direct, rate-related histamine release and is not a true allergy. It is prevented or treated by slowing the infusion and giving an antihistamine.

Option by option

  • A. Immune-complex deposition with complement activation

    Immune-complex reactions cause serum sickness days later with fever, arthralgia and rash, not flushing during the infusion.

  • B. Ototoxic and nephrotoxic injury to the renal tubule

    Nephrotoxicity and ototoxicity are separate dose- and level-related toxicities and do not cause flushing during an infusion.

  • C. IgE-mediated type I hypersensitivity with mast cell degranulation

    True IgE-mediated anaphylaxis does not depend on the infusion rate and often involves bronchospasm or angioedema.

  • D. Direct, non-immunological histamine release from mast cells (correct)

    Correct. The reaction is rate-dependent and non-immunological, so it settles with slower infusion.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Direct, non-immunological histamine release from mast cells. Vancomycin infusion reaction (formerly red man syndrome) results from direct, rate-related histamine release and is not a true allergy.

Why is "Immune-complex deposition with complement activation" not the answer?

Immune-complex reactions cause serum sickness days later with fever, arthralgia and rash, not flushing during the infusion.

Why is "Ototoxic and nephrotoxic injury to the renal tubule" not the answer?

Nephrotoxicity and ototoxicity are separate dose- and level-related toxicities and do not cause flushing during an infusion.

Why is "IgE-mediated type I hypersensitivity with mast cell degranulation" not the answer?

True IgE-mediated anaphylaxis does not depend on the infusion rate and often involves bronchospasm or angioedema.

What concept does this question test?

It tests Antimicrobials in Pharmacology. It is prevented or treated by slowing the infusion and giving an antihistamine.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antimicrobials?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.